Fungal Infections Continue to Show Up Six Months After Start of Fungal Meningitis Outbreak

fungal-meningitis-continue-6-monthsNearly six months after the start of a deadly fungal meningitis outbreak traced to tainted pain shots, patients are continuing to become sick, raising worries that the incubation period for fungal illnesses may be longer than originally thought.

This week, officials at the U.S. Centers for Disease Control and Prevention (CDC) issued a health alert urging health care providers to remain vigilant for new infections, even among those who earlier tested clear for infection, NBCNews reports.

The deadly outbreak, which has sickened more than 700 people in 20 states and is responsible for 48 deaths, began in late September, after nearly 14,000 people were exposed to mold-contaminated drugs produced by the now-closed New England Compounding Center (NECC) of Framingham, Massachusetts. An estimated 11,000 people received shots of methylprednisolone for back or neck pain, the CDC says. The most serious cases, patients with fungal meningitis, showed up within several weeks starting in late September.

The CDC originally felt that the greatest risk for meningitis was in the first 42 days (roughly six weeks) after the patient received the tainted injection. But patients have continued to become sick with fungal infections, raising worries that the incubation period for these infections is far longer than anticipated. Dr. Tom Chiller, associate director for epidemiological science in the CDC’s division of foodborne, waterborne and environmental diseases told NBC News, “We are seeing some patients with very long incubation periods,” adding that the CDC expects “to see people getting infections months after their injections.”

Patients who are now becoming ill—most often not with meningitis—are appearing with infections at the injection site, with epidural abscesses, or arachnoiditis, an inflammation of the nerves near the spine, according to NBC News. The primary drugs used to treat the fungus—voriconazole and amphotericin B—are expensive and toxic, with side effects ranging from hair loss and hallucinations to liver problems, NBC News reports. Treatment can last up to a year.

This entry was posted in Health Concerns, Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.